Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 207, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 7:06 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 7:06 PM CDT (00:06 UTC)
- Expired
- Jul 18, 2018, 7:45 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Boyd County, NE, Holt County, NE
The radar
The North Platte radar (KLNX), 179 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:07 PM CDT | HAIL 1 | 3 Wnw Butte, NE | TRAINED SPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 18, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
107
WUUS53 KLBF 190006
SVRLBF
NEC015-089-190045-
/O.NEW.KLBF.SV.W.0207.180719T0006Z-180719T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
706 PM CDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Holt County in north central Nebraska...
Central Boyd County in north central Nebraska...
* Until 745 PM CDT.
* At 706 PM CDT, a severe thunderstorm was located over Butte, or 8
miles west of Spencer, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spencer, Butte, Bristow, Anoka, Spencer Dam, Parshall Bridge State
Wildlife Management Area, Hull Lake State Wildlife Management Area
and Anncar.
This includes the following highways...
Highway 281 between mile markers 203 and 217.
Highway 12 between mile markers 100 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4283 9852 4260 9883 4293 9901 4300 9889
4300 9886
TIME...MOT...LOC 0006Z 318DEG 19KT 4289 9887
HAIL...1.25IN
WIND...60MPH
$$
Kulik2 follow-up statements
647
WWUS53 KLBF 190033
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
733 PM CDT WED JUL 18 2018
NEC015-089-190045-
/O.CON.KLBF.SV.W.0207.000000T0000Z-180719T0045Z/
Holt NE-Boyd NE-
733 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL HOLT AND SOUTH CENTRAL BOYD COUNTIES...
At 733 PM CDT, a severe thunderstorm was located 7 miles south of
Butte, or 7 miles southwest of Spencer, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spencer, Bristow, Spencer Dam, Parshall Bridge State Wildlife
Management Area, Hull Lake State Wildlife Management Area and Anncar.
This includes the following highways...
Highway 281 between mile markers 203 and 214.
Highway 12 between mile markers 109 and 115, and between mile
markers 118 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4283 9852 4260 9883 4291 9899 4290 9879
TIME...MOT...LOC 0033Z 313DEG 17KT 4281 9882
HAIL...1.00IN
WIND...60MPH
$$
Kulik820
WWUS53 KLBF 190039
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
739 PM CDT WED JUL 18 2018
NEC015-089-190049-
/O.EXP.KLBF.SV.W.0207.000000T0000Z-180719T0045Z/
Holt NE-Boyd NE-
739 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOLT AND SOUTH
CENTRAL BOYD COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4283 9852 4260 9883 4291 9899 4290 9879
TIME...MOT...LOC 0039Z 318DEG 19KT 4279 9880
$$
KulikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 18, 6:50 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 650 PM CDT Wed Jul 18 2018 .SYNOPSIS... Issued at 249 PM CDT Wed Jul 18 2018 H5 analysis this morning had a tandem of shortwaves across the central CONUS. The first over southern Nebraska and a second over central South Dakota. Another shortwave was located over western Oklahoma. High pressure remained anchored across the desert southwest and this feature extended east into far western Texas. Further east, a persistent trough of low pressure extended from northern Quebec into New England. At the surface, a mid day analysis had a surface low roughly over Phillip South Dakota. A weak wind convergent line extended east southeast, then south into central Nebraska, or roughly along a line from just east of Winner SD to east of Broken Bow NE. Winds were southeasterly east of the convergent line with westerly winds noted west of the line. AS of 2 PM CDT under partly cloudy skies, readings ranged from 80 to 85 degrees. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jul 18 2018 The main forecast challenge lies in the first 6 to 12 hours of the short term forecast. Already as of 1 PM CDT, an area of steepening low level lapse rates has spread east along the SD/NEBR border. The nose of these higher lapse rates was located INVOF Winner South Dakota as of 2 PM CDT per the SPC meso page. Current satellite imagery has an area of "agitated" Cu along the SD/NEBR border from Valentine east to Boyd County. This area is colocated near the nose of the higher lapse rates and INVOF a surface wind convergence boundary which extends from east of Winner SD into north central and central Nebraska. ATTM, thunderstorms are expected to initiate along the SD/NEBR border near forecast issuance. Wouldn't be surprised if some initiation also occurs further north possibly as far north as I90 in central SD. Favorable deep layer shear and the presence of favorable elevated CAPE, and steep mid level lapse rates, will favor large hail as the main thunderstorm threat initially. Would expect the tornado threat to be confined to the northeastern forecast area where the surface winds are either east southeast or southeast-ie. location where low level helicities are expected to be most favorable. As this activity tracks southeast into north central, and central Nebraska this evening, the severe threat is expected to shift from Hail/wind, to more of a wind/heavy rain threat. ATTM the greatest threat for thunderstorms/severe storms appears to reside in the 5 PM CDT to 11 PM CDT time frame, although, convection initiation is expected to be earlier than that, more during the 3 PM CDT to 5 PM CDT time frame. Thunderstorms are expected to exit shortly after midnight with mainly clear skies expected behind the exiting tsras. Was concerned initially about fog potential overnight, however, with no support from numerical guidance, will forgo mentioning fog. Much warmer air will begin to push into the western forecast area on Thursday as ridging begins to build north and northeast into the central Rockies/Central Plains. H85 temps by Thursday afternoon, approach 30 to 32 degrees C in the far southwest. That being said, fcst highs in the upper 90s remain on track. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jul 18 2018 Thursday night through Saturday...The upper level disturbance, responsible for thunderstorms Tonight, will drift east into Minnesota and Wisconsin Friday, ending up in Indiana by Saturday. At the same time, ridging will build into the northern Rockies then northern plains by Saturday. This will lead to a mainly dry forecast with highs in the upper 80s to lower 90s. Saturday night through Wednesday...Beginning Saturday night, a trough of low pressure aloft will track across southern Canada. Mid level warm air advection will increase Saturday night from northeastern Colorado into western Nebraska. This will lead to an increased threat for thunderstorms Saturday night in the west. Better chances for showers and thunderstorms will arrive Sunday night in association with a cold fropa. Low end precipitation chances will continue into midweek next week. Upper level high pressure will intensify and move west to the swrn CONUS early next week. This will place the forecast area in northwesterly flow aloft with weak upper level disturbances riding this flow from the northern Rockies, se into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 639 PM CDT Wed Jul 18 2018 Local radar display shows numerous storms across north central NEB east of highway 83, some strong to severe. Current thinking is storms will continue to affect mainly north central NEB through the evening hours moving east to southeast. Otherwise, current thinking is storms will not affect the KLBF terminal. Storms not expected to affect directly the KVTN terminal but will be nearby thus VCTS present through 03Z. Of which, gusty outflow winds could affect the terminal but confidence low so tempo group at this time. Chances for thunderstorms diminish late tonight with skies clearing. Tomorrow, sunny skies and VFR conditions prevail with light northwest breezes. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Wed Jul 18 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms are likely this afternoon and evening north of a line from Sparks to Burwell. Primary threats will be large hail, strong winds, and isolated tornadoes. A tornado watch is in effect until 11 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Additional thunderstorms are possible in the afternoon and evening Sunday through Wednesday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening for locations northeast of a line from Sparks to Burwell. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, Jul 18, 6:08 PM CDT, 58 minutes before
Special Weather Statement National Weather Service North Platte NE 608 PM CDT WED JUL 18 2018 NEZ006-008-009-190000- Brown NE-Rock NE-Keya Paha NE- 608 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Norden, or 12 miles west of Springview, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bassett, Long Pine, Keller Park State Recreation Area, Bobcat State Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope Peak, Meadville and North River Trail. This includes the following highways... Highway 183 between mile markers 181 and 210. Highway 20 between mile markers 244 and 260. Highway 12 between mile markers 33 and 39, and between mile markers 41 and 46. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4274 10013 4289 9998 4265 9944 4243 9966 TIME...MOT...LOC 2308Z 306DEG 24KT 4278 9998 Buttler
Special weather statement, Jul 18, 6:35 PM CDT, 31 minutes before
Special Weather Statement National Weather Service North Platte NE 635 PM CDT WED JUL 18 2018 NEZ009-010-027-028-190015- Loup NE-Holt NE-Garfield NE-Rock NE- 635 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN LOUP...SOUTHWESTERN HOLT AND NORTHWESTERN GARFIELD COUNTIES UNTIL 715 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near Rose, or 23 miles north of Taylor, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fox Bayou, Valley View Flat Campground, Horseshoe Bend Lake and Hannamon Bayou Campground. This includes Highway 183 between mile markers 130 and 151. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4207 9960 4221 9945 4205 9912 4180 9933 TIME...MOT...LOC 2335Z 307DEG 25KT 4210 9945 Buttler
Local storm report, Jul 18, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 12 N AINSWORTH 42.72N 99.86W
07/18/2018 E1.75 INCH BROWN NE PUBLIC
MOSTLY PEA SIZE WITH A DECENT AMOUNT OF GOLF BALL SIZE.
&&
THORNESpecial weather statement, Jul 18, 6:39 PM CDT, 27 minutes before
Special Weather Statement National Weather Service North Platte NE 639 PM CDT WED JUL 18 2018 NEZ007-010-190030- Holt NE-Boyd NE- 639 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND CENTRAL BOYD COUNTIES UNTIL 730 PM CDT... At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near Naper, or 17 miles west of Spencer, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spencer, Butte, Naper, Gross, Bristow, Anoka, Parshall Bridge State Wildlife Management Area and Hull Lake State Wildlife Management Area. This includes the following highways... Highway 281 between mile markers 209 and 223. Highway 12 between mile markers 89 and 123. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4281 9854 4286 9912 4300 9911 4300 9854 TIME...MOT...LOC 2339Z 270DEG 21KT 4295 9902 Buttler
Local storm report, Jul 18, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 N LONG PINE 42.55N 99.70W
07/18/2018 E1.75 INCH BROWN NE PUBLIC
&&
THORNESpecial weather statement, Jul 18, 7:02 PM CDT, 4 minutes before
Special Weather Statement National Weather Service North Platte NE 702 PM CDT WED JUL 18 2018 NEZ028-029-190045- Wheeler NE-Garfield NE- 702 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD AND SOUTHWESTERN WHEELER COUNTIES UNTIL 745 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Fort Hartsuff State Park, or 17 miles northeast of Burwell, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ericson, Pibel Lake State Recreation Area and Gables. This includes Highway 281 between mile markers 133 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4205 9907 4206 9881 4175 9844 4176 9897 TIME...MOT...LOC 0002Z 318DEG 23KT 4197 9890 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:02 PM CDT | Special Weather Statement | LBF | Garfield | 43 min |
| Jul 18, 7:12 PM CDT | Tornado Warning | LBF | Loup | 48 min |
| Jul 18, 7:42 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 33 min |
| Jul 18, 7:53 PM CDT | Special Weather Statement | LBF | Holt | 67 min |
| Jul 18, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 21 min |
| Jul 18, 8:04 PM CDT | Special Weather Statement | LBF | Sherman | 41 min |
| Jul 18, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 50 min |
| Jul 18, 8:19 PM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| Jul 18, 8:41 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Jul 18, 9:00 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Jul 18, 10:15 PM CDT | Special Weather Statement | LBF | Holt | 45 min |
| Jul 18, 10:52 PM CDT | Special Weather Statement | LBF | Holt | 38 min |
| Jul 18, 11:05 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 25 min |
| Jul 18, 11:27 PM CDT | Special Weather Statement | LBF | Wheeler | 33 min |
| Jul 19, 12:00 AM CDT | Special Weather Statement | LBF | Wheeler | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.